Vermont, 2023

Hail and Damaging Wind in Vermont, June 15, 2023

June 15, 2023 · NWS BTV · 2 events in 1 county or zone

A few strong thunderstorms traveled along the Quebec-Vermont border during the afternoon hours of June 15th. One of these thunderstorms moved into Vermont near the towns of Highgate and Franklin and produced a wind gust that downed several trees along Route 207 near Highgate Center.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A few strong thunderstorms traveled along the Quebec-Vermont border during the afternoon hours of June 15th. One of these thunderstorms moved into Vermont near the towns of Highgate and Franklin and produced a wind gust that downed several trees along Route 207 near Highgate Center.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 15, 1:50 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 15, 1:50 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
250 PM EDT Thu Jun 15 2023

.SYNOPSIS...
It's time to get those umbrellas and rain jackets as we have a wet
period of weather in store through the weekend. Showers and
thunderstorms will be possible this afternoon and again on Friday
with widespread moderate rainfall expected on Saturday. Rain will
begin to taper off on Sunday but it appears we will enter another
showery regime next week with chances for showers each afternoon
through at least Wednesday.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
As of 250 PM EDT Thursday...We expect to see an uptick and shower and
thunderstorm activity through 5 PM before seeing this activity
quickly dwindle as we head into the evening hours. Current RAP data
suggests between 500 and 1000 J/kg has either developed across
portions of out forecast area or will be developing within the next
few hours. Shear, on the other hand, is rather unimpressive with
around 10 knots of deep layer shear present on current analysis.
Winds throughout the whole column of the atmosphere before 30kft are
15 knots or less so any storms that develop this afternoon will be
slow moving and could produce some locally heavy downpours. Some
ponding of water will be possible but integrated water values remain
low which will cap our precipitation rates to around a half of an
inch per hour at best. We are watching a cluster of thunderstorms
north of the International Border which could act as a catalyst for
our shower and thunderstorm development. As these storms weaken,
they could produce an outflow boundary which would be enough to lift
the surface parcels helping to increase coverage of our showers and
thunderstorms since we don't have any synoptic forcing to work with
today. The mountains will also be another source of lift with storms
firing along the higher terrain and moving into the valleys by mid
to late afternoon.

Weather tonight is expected to be on the quiet side with shower and
thunderstorm activity ending during the evening hours. We should see
some clearing in the skies which could allow for some patchy fog to
develop once again Friday morning but shoulnd't be too widespread
given the scattered cloud cover. High-res models are hinting that
areas east of the Green Mountains like Montpelier and Springfield
could see patchy to possibly dense fog after midnight but most
places should just remain mild.

Rain chances, along with thunderstorm chances, will increase again
on Friday. An upper level disturbance east of James Bay in Canada
will quickly sink southward and begin phasing with a developing
upper level low on Friday and allow it to close off. The increased
dynamics, especially the jet dynamics, should help produce a more
favorable area of lift allowing for increased coverage of showers
and thunderstorms. Model soundings look pretty impressive with 500
to 1000 J/kg and 20 knots of 0-6 km shear. We will still be lacking
surface convergence but showers and thunderstorms should easily fire
by late morning with most places likely to see rainfall on Friday.
With the slight uptick in shear, it is possible we could see a few
organized storms that could bring some gusty winds and heavy rain.
However, severe potential again looks unlikely given the synoptic
set up. Storms will be moving faster on Friday with soundings
supporting storm motion of 35 mph compared to the measly 15 mph
expected today. Rainfall may slightly taper off Friday night into
early Saturday morning but the aforementioned closed low should set
us up perfectly for a nice feed of Atlantic moisture which should
bring a resurgence in shower activity Saturday morning.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 250 PM EDT Thursday...A closed low will traverse our CWA on
Saturday bringing widespread significant rainfall. Current model
guidance is showing a conveyer belt of moisture setting up. This
setup could result in storm total values over an inch for almost all
of our forecast area with the Adirondacks reaching an inch and a
half. Model soundings indicate moderate amounts of stability which
will allow for localized convection to develop. Soil moisture values
are already elevated due to recent rains, meaning the potential
exists for flooding.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 250 PM EDT Thursday...The low pressure will depart our region
Sunday, taking the widespread shower activity with it. In the wake
of the system we will be left with moderate amounts of stability
allowing for scattered thunderstorm activity that will persist
through Tuesday. Beginning on Wednesday, a ridge of high pressure
could move into Quebec and suppress our precipitation potential.
However, uncertainty remains high that far out into the forecast
period.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Through 18Z Friday...Isolated showers with a few rumbles of
thunder will be possible at all terminals this afternoon. Areal
coverage is expected to be limited at best so we have only
included VCSH at all terminals except KEFK where there is better
consensus on a few showers. Still, VFR conditions are likely to
remain even under showers given high cloud bases and light
precipitation. These showers and thunderstorms will dissipate by
00Z with a quiet stretch of weather expected overnight and into
late Friday morning. More widespread showers and thunderstorms
are expected on Friday with most terminals likely to experience
precipitation at some point during the day. We will be able to
pinpoint timing a little better in subsequent TAF packages but
it looks like showers will impact most terminals by 18Z. There
will be some patchy fog across eastern Vermont which could
impact KMPV and KEFK. We have added some reduced visibilities at
this time for the second half of the overnight period and will
continue to monitor the conditions to see if we need to increase
fog or remove it all together.

Outlook...

Friday Night: Mainly VFR, with areas MVFR possible. Definite
SHRA, Slight chance TSRA.
Saturday: Mainly MVFR, with local VFR possible. Definite SHRA,
Slight chance TSRA.
Saturday Night: Mainly MVFR, with local IFR possible. Chance
SHRA.
Sunday: Mainly MVFR, with local IFR possible. Likely SHRA.
Sunday Night: Mainly MVFR, with areas IFR possible. Slight chance
SHRA.
Monday: Mainly MVFR, with areas IFR possible. Chance SHRA.
Monday Night: Mainly VFR, with local IFR possible. Slight chance
SHRA.
Tuesday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Clay
NEAR TERM...Clay
SHORT TERM...Langbauer
LONG TERM...Langbauer
AVIATION...Clay
Hazardous weather outlook, Jun 15, 2:20 AM EST, 12 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
320 AM EDT Thu Jun 15 2023

NYZ026>031-034-035-087-VTZ001>011-016>021-160730-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
320 AM EDT Thu Jun 15 2023

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 15, 1:21 PM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Burlington VT
221 PM EDT Thu Jun 15 2023

VTZ009>011-018>020-151915-
Eastern Rutland VT-Western Rutland VT-Western Windsor VT-
Western Addison VT-Eastern Addison VT-Orange VT-
221 PM EDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of west central Orange,
southern Addison, north central Rutland and northwestern Windsor
Counties through 315 PM EDT...

At 221 PM EDT, Doppler radar was tracking a strong thunderstorm over
Middlebury, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Middlebury, Cornwall, Sudbury, Weybridge, Hancock, Salisbury, Ripton,
Brandon, Leicester, Whiting, New Haven, Goshen, Rochester, Granville,
Hubbardton, Braintree, Bristol, Lincoln, Bridport, and East
Middlebury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4403 7329 4412 7315 4394 7273 4373 7316
TIME...MOT...LOC 1821Z 320DEG 16KT 4401 7315

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Clay
Special weather statement, Jun 15, 2:16 PM EST, 1 hour before
Special Weather Statement
National Weather Service Burlington VT
316 PM EDT Thu Jun 15 2023

NYZ027-028-030-031-152000-
Eastern Clinton NY-Northern Franklin NY-Southern Franklin NY-
Western Clinton NY-
316 PM EDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of northwestern Clinton
and northeastern Franklin Counties through 400 PM EDT...

At 316 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chateaugay, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mooers, Burke, Churubusco, Ellenburg Depot, Chateaugay, Ellenburg,
Constable, Earlville, Mooers Forks, Burke Center, Cannon Corners,
North Burke, and Brainardsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4498 7350 4482 7411 4499 7440 4501 7353
TIME...MOT...LOC 1916Z 309DEG 13KT 4502 7411

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Clay
Special weather statement, Jun 15, 2:48 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Burlington VT
348 PM EDT Thu Jun 15 2023

VTZ001>003-006-016-152045-
Western Franklin VT-Grand Isle VT-Eastern Franklin VT-Orleans VT-
Lamoille VT-
348 PM EDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of northwestern
Lamoille, northwestern Orleans, northeastern Grand Isle and Franklin
Counties through 445 PM EDT...

At 348 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Highgate, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Enosburg Falls, Franklin, Jay, Jay In Franklin County, Swanton
Village, Bakersfield, Berkshire, Highgate Falls, Montgomery Center,
Montgomery, Sheldon, Lake Carmi State Park, Enosburg, Swanton, North
Troy Village, Richford, Highgate, Enosburg Falls Village, Fletcher,
and Fairfield.

This includes Interstate 89 between mile markers 115 and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4500 7231 4467 7296 4501 7324 4502 7291
TIME...MOT...LOC 1948Z 308DEG 18KT 4507 7310

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Clay

The radar

The Burlington radar (KCXX), 49 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 15, 3:16 PM EST
Where
Franklin County, 0.85 mi NE of Highgate
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.940, -73.040

Several trees blown down by thunderstorm winds along Route 207 as well as quarter size hail.

Hail, Franklin

When
June 15, 3:16 PM EST
Where
Franklin County, Highgate Center
Measured
1 in hail
Reported by
Public
Coordinates
44.930, -73.030

Quarter size hail observed accompanied by several trees blown down by thunderstorm winds along Route 207.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2023Every state in 2023This day in weather historyWarnings in Vermont, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106350, 1106354.